Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 1, NWS Duluth, MN

May 31, 2021Price County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at May 31, 2021, 4:44 PM CDT for Price County, Wisconsin. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2021, 4:44 PM CDT (21:44 UTC)
Expired
May 31, 2021, 5:15 PM CDT
In force
31 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Price County, WI

The radar

The Duluth radar (KDLH), 192 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 4:56 PM CDTHAIL 0.58 Nnw Brantwood, WILARGE PEA SIZE HAIL FOR THE PAST 10 MINUTES.
May 31, 5:00 PM CDTHAIL 0.75Phillips, WIMOSTLY PEA SIZE. THREE TO SEVEN EIGHTHS INCH HAIL WAS THE LARGEST. TIME ESTIMATED BY SPOTTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1526 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

669 
WUUS53 KDLH 312144
SVRDLH
WIC099-312215-
/O.NEW.KDLH.SV.W.0001.210531T2144Z-210531T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
444 PM CDT Mon May 31 2021

The National Weather Service in Duluth MN has issued a

* Severe Thunderstorm Warning for...
  Central Price County in north central Wisconsin...

* Until 515 PM CDT.

* At 443 PM CDT, a severe thunderstorm was located over Phillips, or
  16 miles south of Park Falls, moving east at 15 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Trained weather spotters reported 1 inch hail with this 
           storm near the Phillips Airport.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  central Price County, including the following locations... Musser
  Lake, Wilson Lake Near Phillips and Cranberry Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4568 9047 4579 9041 4575 9012 4556 9022
TIME...MOT...LOC 2143Z 290DEG 15KT 4571 9036 

HAIL...1.25IN
WIND...<50MPH
 
$$

Huyck
2 follow-up statements
545 
WWUS53 KDLH 312159
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
459 PM CDT Mon May 31 2021

WIC099-312215-
/O.CON.KDLH.SV.W.0001.000000T0000Z-210531T2215Z/
Price WI-
459 PM CDT Mon May 31 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR CENTRAL PRICE COUNTY...

At 458 PM CDT, a severe thunderstorm was located over Phillips, or 14
miles south of Park Falls, moving east at 10 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
central Price County, including the following locations... Musser
Lake, Cranberry Lake and Wilson Lake Near Phillips.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4579 9041 4576 9021 4576 9019 4558 9027
      4568 9047
TIME...MOT...LOC 2158Z 288DEG 10KT 4572 9041 

HAIL...1.00IN
WIND...<50MPH
 
$$

Huyck
359 
WWUS53 KDLH 312207
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
507 PM CDT Mon May 31 2021

WIC099-312217-
/O.EXP.KDLH.SV.W.0001.000000T0000Z-210531T2215Z/
Price WI-
507 PM CDT Mon May 31 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PRICE COUNTY WILL
EXPIRE AT 515 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4579 9041 4576 9021 4576 9019 4558 9027
      4568 9047
TIME...MOT...LOC 2207Z 290DEG 15KT 4571 9037 

$$

Huyck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:48 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 31, 2:48 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
248 PM CDT Mon May 31 2021

.DISCUSSION...(This evening through Sunday)
Issued at 247 PM CDT Mon May 31 2021

Summary: Possible fog moving inland from Lake Superior for
tonight and Tuesday morning. Gradual warm up ahead with more summer-
like weather. Mostly dry conditions as we move through the week.

A cold front has moved through the region this afternoon sparking a
few showers and thunderstorms over northwestern WI. Also, showers
and thunderstorms have developed along the higher terrain over the
Minnesota Arrowhead which will drift southeastward. Do not expect
any severe thunderstorms at this time as the best instability will
continue to shift into northeast Wisconsin.

Skies will likely clear out as we move into the evening hours as
diurnally driven clouds fade. We will likely again see fog in the
morning, especially near Lake Superior and northwest Wisconsin with
good radiational cooling. Not expecting a dense fog advisory over
the land at this time, however, this cannot be ruled out near Lake
Superior where rather dense fog over the lake may develop.

Temperatures will be on a steady increase through the week as winds
continue to be out of the south/southwest. Drier air will funnel in
from the west allowing relative humidity values to drop off over the
western counties of our CWA through the week. However we probably
will not need any fire weather headlines because the winds will be
less than 10 knots.

Towards the end of the week is when we will start to see some warm
air return to the Northland as a strong upper level ridge axis over
the west will tilt towards northeast Minnesota/northwest Wisconsin
allowing temperatures to be in the upper 80s/low 90s for next
weekend away from Lake Superior.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1250 PM CDT Mon May 31 2021

Mostly VFR conditions for all terminals today with west/northwest
winds 5 to 10 knots. Slight chance for showers and thunderstorms
for DHYR as a cold front continues to push through the region
this afternoon. Patchy fog will likely move back in Tuesday
morning for KDLH and KHYR.

&&

.MARINE...
Issued at 1250 PM CDT Mon May 31 2021

Mostly clear skies with winds out of the northwest 5 to 10 knots
with waves less than 2 feet. Some areas along the south shore
could see showers and thunderstorms this afternoon. Severe weather
is not expected, however some strong wind gusts and small hail
are possible. Fog will likely develop along all western lake
superior near shore waters during the overnight hours of Monday
into Tuesday morning. A dense fog advisory is possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  47  74  50  75 /   0   0   0  20
INL  43  78  50  81 /   0   0  10  20
BRD  47  77  53  80 /   0   0  10  20
HYR  43  76  48  77 /   0   0   0  10
ASX  45  74  48  76 /   0   0   0  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Eagle/PA
AVIATION...Eagle
MARINE...Eagle
Hazardous weather outlook, May 31, 3:39 PM CDT, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
339 PM CDT Mon May 31 2021

MNZ012-020-021-038-WIZ001>004-006>009-012045-
Northern Cook/Northern Lake-Southern Lake/North Shore-
Southern Cook/North Shore-Pine-Douglas-Bayfield-Ashland-Iron-
Burnett-Washburn-Sawyer-Price-
339 PM CDT Mon May 31 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Isolated thunderstorms are possible this afternoon and early
evening across the Sawtooth Mountains and portions of the Iron
Range in Minnesota. Severe weather is not expected.

Across northwest Wisconsin and through the I-35 corridor in
northeast Minnesota, scattered thunderstorms are possible this
afternoon and evening. A few storms may be strong with small hail
and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation is not anticipated this afternoon or
tonight.

LSZ121-140>148-150-012045-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
339 PM CDT Mon May 31 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Isolated thunderstorms are possible along the North Shore through
sunset with small hail, cloud to water lightning, and locally
gusty winds to 25 kts.

Areas of dense fog may develop tonight into Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Areas of dense fog may continue on Tuesday.

MNZ010-011-018-019-025-026-033>037-012045-
Koochiching-North St. Louis-North Itasca-Central St. Louis-
North Cass-South Itasca-South Cass-Crow Wing-Northern Aitkin-
South Aitkin-Carlton/South St. Louis-
339 PM CDT Mon May 31 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight chance of thunderstorms on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation is not anticipated this afternoon or
tonight.

PA

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, May 31, 1:26 PM CDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Duluth MN
126 PM CDT Mon May 31 2021

WIZ003-004-009-311900-
Price-Iron-Ashland-
126 PM CDT Mon May 31 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN IRON...SOUTHEASTERN
ASHLAND AND NORTHEASTERN PRICE COUNTIES...

At 126 PM CDT, a strong thunderstorm was over Lac Du Flambeau, or 15
miles southeast of Turtle Flambeau Flowage, moving east at 30 mph.

Wind gusts up to 35 mph, heavy downpours, and occasional cloud to
ground lightning can be expected with this storm.

This storm will remain over mainly rural areas of northeastern Price,
southeastern Iron and southeastern Ashland Counties, including the
following locations... Pike Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4598 9002 4598 9004 4590 9004 4600 9037
      4613 9028 4612 8993 4599 8993
TIME...MOT...LOC 1826Z 287DEG 26KT 4596 8990

KSE
Special weather statement, May 31, 3:25 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Duluth MN
325 PM CDT Mon May 31 2021

WIZ003-004-008-009-312100-
Price-Iron-Sawyer-Ashland-
325 PM CDT Mon May 31 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN IRON...
SOUTHEASTERN ASHLAND...NORTHERN PRICE AND EAST CENTRAL SAWYER
COUNTIES...

At 324 PM CDT, strong thunderstorms were along a line extending from
near Lac Du Flambeau, to 9 miles northwest of Willow Lake, to 8 miles
east of Winter, and moving east at 20 mph.

Wind gusts up to 35 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.

These storms will remain over mainly rural areas of northern Price,
southeastern Iron, east central Sawyer and southeastern Ashland
Counties, including the following locations... Loretta, Manitowish,
Butternut Lake and Pike Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4598 9002 4598 9004 4577 9005 4584 9110
      4622 9025 4621 8993 4599 8993
TIME...MOT...LOC 2024Z 279DEG 18KT 4602 8987 4583 9012 4581 9084

KSE
Special weather statement, May 31, 3:28 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Duluth MN
328 PM CDT Mon May 31 2021

WIZ006-312100-
Burnett-
328 PM CDT Mon May 31 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BURNETT COUNTY...

At 327 PM CDT, a strong thunderstorm was 8 miles west of Webster, or
20 miles east of Pine City, moving east at 20 mph.

Wind gusts up to 35 mph, half inch diameter hail, heavy downpours,
and frequent cloud to ground lightning can be expected with this
storm.

This storm will be near...
  Webster around 350 PM CDT.
  Siren around 355 PM CDT.

Other locations impacted by this storm include Phantom Lake, Falun,
Big Sand Lake, Oakland, Yellow Lake and Saint Croix State Park.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4580 9268 4593 9265 4595 9257 4595 9255
      4597 9255 4597 9218 4573 9223 4573 9236
TIME...MOT...LOC 2027Z 290DEG 18KT 4588 9255

KSE
Special weather statement, May 31, 3:53 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Duluth MN
353 PM CDT Mon May 31 2021

WIZ003-004-008-009-312115-
Price-Iron-Sawyer-Ashland-
353 PM CDT Mon May 31 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN IRON...
SOUTHEASTERN ASHLAND...PRICE AND SOUTHEASTERN SAWYER COUNTIES...

At 353 PM CDT, strong thunderstorms were along a line extending from
near Winchester, to 8 miles northwest of Willow Lake, to 9 miles west
of Hawkins, and moving east at 15 mph.

Wind gusts up to 35 mph, half inch diameter hail, heavy downpours,
and frequent cloud to ground lightning can be expected with these
storms.

These storms will remain over mainly rural areas of Price,
southeastern Iron, southeastern Sawyer and southeastern Ashland
Counties, including the following locations... Connors Lake,
Butternut Lake, Pike Lake, Cranberry Lake, Kennan, Long Lake,
Manitowish, Wilson Lake Near Phillips, Musser Lake and Fisher Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4564 9068 4564 9093 4592 9072 4631 9001
      4630 8993 4599 8993 4598 9004 4560 9004
      4548 9068
TIME...MOT...LOC 2053Z 272DEG 13KT 4614 8986 4581 9014 4553 9091

PA
Special weather statement, May 31, 4:17 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Duluth MN
417 PM CDT Mon May 31 2021

WIZ009-312130-
Price-
417 PM CDT Mon May 31 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL PRICE COUNTY...

At 416 PM CDT, a strong thunderstorm was near Phillips, or 15 miles
south of Park Falls, moving east at 15 mph.

Wind gusts up to 40 mph, penny-size hail, and frequent cloud to
ground lightning can be expected with this storm.

This storm will be near...
  Phillips around 430 PM CDT.

Other locations impacted by this storm include Wilson Lake Near
Phillips.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4568 9060 4577 9056 4577 9033 4560 9040
TIME...MOT...LOC 2116Z 287DEG 15KT 4571 9049

Huyck
Special weather statement, May 31, 4:30 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Duluth MN
430 PM CDT Mon May 31 2021

WIZ009-312145-
Price-
430 PM CDT Mon May 31 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PRICE COUNTY...

At 429 PM CDT, a strong thunderstorm was near Phillips, or 13 miles
south of Park Falls, moving east at 20 mph.

Wind gusts up to 40 mph, penny-size hail, and frequent cloud-to-
ground lightning can be expected with this storm.

This storm will remain over mainly rural areas of central Price
County, including the following locations... Musser Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4569 9048 4578 9047 4580 9024 4566 9024
TIME...MOT...LOC 2129Z 271DEG 16KT 4574 9041

Huyck

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 1:26 PM CDTSpecial Weather StatementDLHIron34 min
May 31, 3:25 PM CDTSpecial Weather StatementDLHPrice35 min
May 31, 3:28 PM CDTSpecial Weather StatementDLHBurnett32 min
May 31, 3:53 PM CDTSpecial Weather StatementDLHPrice22 min
May 31, 4:17 PM CDTSpecial Weather StatementDLHPrice13 min
May 31, 4:30 PM CDTSpecial Weather StatementDLHPrice15 min
May 31, 4:48 PM CDTSpecial Weather StatementDLHIron12 min
May 31, 4:54 PM CDTSevere Thunderstorm WarningDLHPrice21 min
May 31, 5:20 PM CDTSpecial Weather StatementDLHPrice10 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.